Heat, McCurtain
- When
- August 9, 10:00 AM CST to August 12, 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Upper level ridging built back in over the Ark-La-Tex during the second week of August, resulting in a return of afternoon temperatures back into the mid and upper 90s across Southeast Oklahoma. Southerly winds maintained the very humid conditions in place, resulting in heat indices ranging from 105-109 degrees across McCurtain County from August 9th-12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Upper level ridging built back in over the Ark-La-Tex during the second week of August, resulting in a return of afternoon temperatures back into the mid and upper 90s across Southeast Oklahoma. Southerly winds maintained the very humid conditions in place, resulting in heat indices ranging from 105-109 degrees across McCurtain County from August 9th-12th. A weak frontal system and associated showers and thunderstorms moved into the region on the 13th, bringing about several days of needed rainfall and cooler temperatures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 9:38 AM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1038 AM CDT Mon Aug 9 2021
.UPDATE...
The previous forecast package has been performing well so far this
morning as temperatures climb quickly through the 80s areawide.
Ingested the latest temp and dewpoint obs and interpolated through
the remainder of the morning.
The latest RAP13 and HRRR guidance continues to show little to no
convective development until late afternoon across our
southernmost zones, thus no updates to the forecast are needed at
this time. /26/
&&
.PREV DISCUSSION... /issued 642 AM CDT Mon Aug 9 2021/
AVIATION...
For the 09/12z TAFs...Radar imagery remains quiet this morning
while satellite imagery is showing some high clouds moving across
the region. Starting to see some patchy fog and lower ceilings
work their way into east Texas, only really impacting KTYR at this
time with some MVFR conditions being observed. Still have mention
of lowering ceilings this morning that could bring some MVFR and
occasional IFR conditions this morning before returning to
widespread VFR conditions later this morning and into the
afternoon hours. Could see some gusty winds out of the S/SW
through the day today up to 20 kts possible. /33/
.PREV DISCUSSION... /issued 323 AM CDT Mon Aug 9 2021/
SHORT TERM.../Today through Tuesday/
I saw something circulating on social media yesterday that allegedly
shows the "month with the best weather" according to one person's
opinion/so called algorithm. On this map it had August listed as the
month with the best weather for most of our CWA. After looking at
the forecast for the next week, unless you are a major fan of hot
temperatures and a lack of rainfall, I am going to beg to differ
with the result of the aforementioned analysis. Nonetheless, Summer
returns with a vengeance this week and I know I will not be saying
"welcome back my old friend".
As upper-level ridging continues to build into the area along with
Gulf Moisture streaming into the area, hot and humid conditions
are expected today. Afternoon high temperatures will generally
hover around the mid 90s, give or take a few degrees. Heat index
values will range from around 105 to 109 degrees by this afternoon
across the region. As a result, have elected to issue a Heat
Advisory that will go into effect at 11:00 AM CDT and continue
through 7:00 PM CDT this evening. There is a very small chance for
an isolated shower or thunderstorm across our far southern zones
this afternoon.
Not much relief expected overnight as lows will only fall to
around the mid 70s. Any showers and thunderstorms that may have
developed during the day will quickly come to an end after sunset.
For Tuesday, afternoon highs will be fairly similar to what we are
expecting today, with perhaps one or two degrees warmer for a few
locations. Will likely need another Heat Advisory for Tuesday but
will either allow day shift to do that or send it out myself
Tuesday morning. Good news in the Lithometeor discussion, it looks
like our area will remain clear today from any wildfire smoke from
the West Coast. So the only smoke we will see is from any local
fires. Have a happy Monday everyone! /33/
LONG TERM.../Tuesday Night through Sunday Night/
An upper-level ridge will maintain hot and mainly dry conditions
across the region from Tuesday night through the end of the work
week. High temperatures in the upper 90s each day combined with high
relative humidity values will drive afternoon heat index values into
Heat Advisory criteria of 105 to 110 degrees. The higher heat index
values approaching 110 degrees will occur mainly across North
Louisiana and southern Arkansas which will be under greater
influence of the upper-ridge.
A slight shift in the synoptic pattern to occur as a weak upper-
trough across the Ohio River Valley digs south providing just enough
instability to allow for scattered afternoon diurnally driven
convection areawide through the weekend. This added instability will
also provide sufficient mixing to cut the edge off of the hot
temperatures with highs during the weekend topping out in the mid
90s. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 96 77 98 77 / 0 0 10 0
MLU 96 76 97 76 / 10 0 10 0
DEQ 95 76 97 75 / 0 0 0 0
TXK 96 78 97 78 / 0 0 0 0
ELD 95 75 96 74 / 0 0 0 0
TYR 96 78 97 77 / 0 0 0 0
GGG 95 76 96 75 / 0 0 0 0
LFK 96 76 97 75 / 20 10 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
26/33/33/05Hazardous Weather Outlook National Weather Service Shreveport LA 547 AM CDT Mon Aug 9 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 547 AM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Hot and humid conditions across the area today will allow for heat index values to exceed 105 degrees. A Heat Advisory is in effect for the entire area for this afternoon. A few thunderstorms will be also possible this afternoon during peak heating hours, mainly across the lakes region of east Texas as well as west-central Louisiana. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Hot and humid conditions will continue across the entire region through the upcoming week. High temperatures in the mid to upper 90s, combined with the increased humidity will allow heat index values to climb between 105 to 110 degrees through much of this week. Heat safety precautions should be taken outdoors to prevent heat stress and heat-related illnesses. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will not be needed.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967966.